Adverse Cutaneous Reactions and Drugs: A Focus on Antimicrobials
- Additional Document Info
- View All
Rashes are a common adverse event observed during antimicrobial therapy. Many rashes are mild to moderate in intensity, however some reactions can be the prelude to much more severe outcomes such as Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necolysis. Several risk or influencing factors are known such as female gender, age and concomitant viral infections, and these may apply to more than one drug class. The incidence of rashes and other cutaneous reactions vary, however rates of >3% are reported with the beta-lactams while serious reactions such as SJS are observed with trimethoprim-sulphamethoxazole. Newer fluoroquinolone agents are devoid of the moiety which caused phototoxic reactions, while rates of rash vary from < 1%-3% or higher if longer courses of therapy are given. Serious systemic events have not been reported with these agents unlike other older, well-accepted antimicrobials. Rashes, while occasionally itchy and sometimes transiently unsightly, have less of an impact on a patient's daily activities than diarrhea, nausea or other more profound adverse events. However, it is essential that any rash be carefully monitored for possible, but rare, serious systemic events ensuing.
has subject area